Quantcast

Drug-induced liver injury: a clinical update.

Research paper by Marwan M Ghabril, Naga N Chalasani, Einar E Björnsson

Indexed on: 27 Feb '10Published on: 27 Feb '10Published in: Current opinion in gastroenterology



Abstract

To gather new and important data published on idiosyncratic drug-induced liver injury (DILI) over the past 2 years in the peer-reviewed literature. Clinical studies focusing on mechanisms of injury, clinical evaluation and prognosis will be reviewed.The most common drugs leading to DILI in the United States are antibiotics, central nervous system agents, herbal/dietary supplements and immunomodulatory agents. Hepatocellular type of DILI is more common in younger patients, whereas cholestatic pattern increases with older age. Certain human leukocyte antigen genotype increases the likelihood of flucloxacillin-induced liver injury. Idiosyncratic DILI was shown to have an important dose-dependency and drugs with extensive hepatic metabolism are associated with higher frequency of DILI. Chronic DILI may occur, but development of clinically important liver injury after severe DILI is rare. N-acetylcysteine seems to be beneficial for patients with acute liver failure caused by medications or herbal agents.